Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 507, NWS Norman, OK

June 5, 2003Dewey County, Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 5, 2003, 7:00 PM CDT for Dewey County, Major County, Woodward County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2003, 7:00 PM CDT (00:00 UTC)
Expired
Jun 5, 2003, 7:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Dewey County, OK, Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:30 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 3:30 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU JUN 5 2003

ANOTHER WET NIGHT. ONE OF TONIGHT/S COMPLEXES HAS ALREADY DEVELOPED
IN SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THIS AREA OF SHOWERS
AND THUNDERSTORMS SHOULD MOVE SOUTHEAST AND INTO THE WESTERN PART OF
THE AREA THIS EVENING AND THROUGH MUCH OF THE AREA OVERNIGHT. WITH
THIS WILL CONTINUE THE THREAT OF HEAVY RAINFALL. WILL MENTION HEAVY
RAIN EVERYWHERE EXCEPT THE FAR SOUTHEAST WHERE THE RAIN WILL BE
ARRIVING LATER IN THE FIRST PERIOD... AND WILL ISSUE A FLASH FLOOD
WATCH FOR THE SOUTHWEST WHERE AREAS RECEIVED 3 TO 8+ INCHES OF RAIN
THIS MORNING. BUT WE ARE ALSO CONCERNED OF SEVERE WEATHER POTENTIAL
DEVELOPING WITH THIS COMPLEX.  THE SKIES HAVE CLEARED THIS AFTERNOON
IN MY NORTH TEXAS ZONES ALLOWING CAPE VALUES TO CLIMB TO 2000-2500
J/KG.  IF THIS DEVELOPING COMPLEX CAN TAP INTO THIS UNSTABLE AIR
THIS EVENING... THEN WE MAY SEE THE POTENTIAL FOR SOME SEVERE STORMS.

RAIN WILL LINGER IN THE SOUTHEAST ZONES FRIDAY MORNING BEFORE
CLEARING OUT OF THE AREA.  CHANCE OF RAIN WILL RETURN TO THE FAR
NORTHWEST LATE FRIDAY NIGHT AND THROUGH THE AREA SATURDAY.  DID NOT
MAKE ANY MAJOR ADJUSTMENTS TO THE FORECAST.

THE NEXT FROPA CLEARS THE AREA SUNDAY LEAVING ONLY LINGERING POPS.
MONDAY LOOKS DRY AS UPPER WAVE MOVES EAST AND COLD FRONT MOVES SOUTH
INTO TEXAS.  SLIGHT CHANCE POPS STILL LOOK GOOD TUESDAY AS WARM
FRONT LIFTS NORTH.  TEMPERATURES LOOK TO WARM INTO THE 90S IN
SOUTHWEST PORTIONS OF THE AREA AS EARLY AS TUESDAY.  CAN NOT RULE
OUT THE CHANCE FOR THUNDERSTORMS LATE IN THE EXTENDED AS UPPER FLOW
BECOMES MORE ZONAL... BUT WILL NOT INTRODUCE ANY NEW POPS AT THIS
TIME.

...SPEG.
OKC   60  77  58  79 /  60  20  10  40
HBR   59  77  57  79 /  70  10  20  40
SPS   65  80  59  83 /  60  20  10  40
GAG   54  76  55  74 /  80  10  30  40
PNC   58  76  57  77 /  70  10  10  40
DUA   66  80  61  85 /  50  30   0  30

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ014...OKZ016...
OKZ021>023...OKZ027...OKZ033>041...OKZ044>046...OKZ050.
TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ083>090.
Hazardous weather outlook, Jun 5, 3:46 PM CDT, 3 hours 14 minutes before
OKZ004>048-050>052-TXZ083>090-061200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS OVER PARTS OF
WESTERN... CENTRAL... SOUTHWEST AND SOUTH CENTRAL OKLAHOMA... AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS SOUTHWEST OF A LINE FROM LAVERNE... TO WATONGA...
TO NORMAN... TO LAKE TEXOMA.

TIMING...
THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO NORTHWEST SECTIONS OF
OKLAHOMA BETWEEN 5 AND 7 PM THIS EVENING... AND INTO WEST CENTRAL
AND SOUTHWEST OKLAHOMA BETWEEN 7 AND 9 PM... WITH THE SEVERE WEATHER
THREAT LASTING WELL INTO THE OVERNIGHT HOURS... ESPECIALLY ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE CONTINUES TO MOVE
EAST ACROSS NEW MEXICO AND COLORADO THIS AFTERNOON... AND
THUNDERSTORMS HAVE REDEVELOPED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES IN AHEAD OF THIS FEATURE. A STATIONARY FRONT LIES FROM
THE TEXAS PANHANDLE... SOUTHEASTWARD TO NEAR CHILDRESS... TO NEAR
FORT WORTH. ALONG THE STATIONARY FRONT... CLEARING SKIES THIS
AFTERNOON HAVE ALLOWED THE AIRMASS TO DESTABILIZE SIGNIFICANTLY MORE
THAN PREVIOUSLY EXPECTED. CAPE VALUES ALONG AND SOUTH OF THE
STATIONARY FRONT ARE NOW IN EXCESS OF 2000.

WEAK INSTABILITY WAS PREVIOUSLY THOUGHT TO BE THE MAIN LIMITING
FACTOR FOR ORGANIZED SEVERE WEATHER TONIGHT.  HOWEVER... IT IS
BECOMING APPARENT THAT WEAK INSTABILITY WILL NO LONGER BE A LIMITING
FACTOR. DEEP LAYER WIND SHEAR WILL BE MORE THAN SUFFICIENT TO
SUPPORT ORGANIZED SEVERE STORMS OVER THE SLIGHT RISK AREA BY EARLY
EVENING... GIVEN THE GREATER INSTABILITY.

THE THUNDERSTORMS CURRENTLY OVER THE OKLAHOMA AND NORTHWEST TEXAS
PANHANDLES ARE EXPECTED TO ORGANIZE INTO A COMPLEX OF STORMS AND
MOVE RAPIDLY SOUTHEASTWARD THIS EVENING AND OVERNIGHT... AFFECTING
MUCH OF THE SLIGHT RISK AREA.  THE PRIMARY SEVERE WEATHER THREAT IS
EXPECTED TO BE DAMAGING WINDS... ALONG WITH A LESSER THREAT OF LARGE
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL AND ASSOCIATED FLOODING IS EXPECTED WITH
THE THUNDERSTORM ACTIVITY OVERNIGHT AND FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS IN SOUTHEAST OKLAHOMA SHOULD BE ENDING BY LATE FRIDAY
MORNING. A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS LATE FRIDAY NIGHT... AND OVER
ALL OF THE AREA SATURDAY AND SUNDAY. MORE THUNDERSTORMS ARE EXPECTED
AGAIN MONDAY NIGHT AND TUESDAY.

OTHER HAZARDOUS WEATHER...
ANY ADDITIONAL THUNDERSTORMS THIS WEEKEND OR NEXT WEEK COULD BE
ACCOMPANIED BY HEAVY RAINFALL. IN ADDITION TO THE POSSIBILITY OF
LOCALIZED FLOODING... SOME OF THE MAINSTEM RIVERS COULD EXPERIENCE
FLOODING IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD
RAINFALL BETWEEN FRIDAY AND SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING.

 MILLER

In the hours before

Special weather statement, Jun 5, 5:32 PM CDT, 1 hour 28 minutes before
OKZ004-009-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM EASTERN BEAVER COUNTY
TO NEAR LIPSCOMB IN TEXAS AT 532 PM CDT.  THE STORMS WERE MOVING
EAST AT 40 MPH.  THE STORMS WILL ENTER WESTERN ELLIS AND WESTERN
HARPER COUNTIES BETWEEN 535 PM AND 545 PM.  WINDS MAY EXCEED 60 MPH
WITH THESE STORMS AS THEY MOVE INTO NORTHWEST OKLAHOMA... AND
DIME-SIZE HAIL IS ALSO POSSIBLE.

CMS
Special weather statement, Jun 5, 5:51 PM CDT, 1 hour 9 minutes before
OKZ005-010-011-015-052315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...MAJOR...WOODS AND
WOODWARD COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTHWEST OF
FORT SUPPLY TO 28 MILES SOUTHWEST OF FORT SUPPLY AT 551 PM
CDT...MOVING EAST-SOUTHEAST AT 35 MPH.

PEOPLE IN DEWEY...MAJOR...WOODS AND WOODWARD COUNTIES...INCLUDING THE
CITIES OF ALVA AND WOODWARD...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Jun 5, 5:59 PM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    8 N SHATTUCK              OK   1.00 INCH HAIL
06/05/03   ELLIS                          REPORTED BY PUBLIC
Local storm report, Jun 5, 6:25 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    8 N SHATTUCK              OK   1.00 INCH HAIL
06/05/03   ELLIS                          REPORTED BY PUBLIC
Special weather statement, Jun 5, 6:27 PM CDT, 33 minutes before
OKZ014-052345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT THU JUN 5 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 28 MILES NORTHWEST OF DURHAM AT 627
PM CDT...MOVING EAST-SOUTHEAST AT 40 MPH.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Local storm report, Jun 5, 6:27 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT THU JUN 05 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    GAGE                      OK   59 MPH WIND GUST
06/05/03   ELLIS                          WIND GUST MEASURED BY ASOS
                                          AT GAGE AIRPORT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:03 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills32 min
Jun 5, 7:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey50 min
Jun 5, 8:17 PM CDTFlash Flood WarningOUNKay3 hr
Jun 5, 8:22 PM CDTSevere Thunderstorm WarningOUNGarfield38 min
Jun 5, 8:26 PM CDTFlash Flood WarningOUNGrant3 hr
Jun 5, 8:26 PM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Jun 5, 8:48 PM CDTTornado WarningOUNKingfisher27 min
Jun 5, 8:55 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningOUNGarfield45 min
Jun 5, 9:03 PM CDTFlash Flood WarningOUNJackson3 hr
Jun 5, 9:16 PM CDTTornado WarningOUNKingfisher29 min
Jun 5, 9:17 PM CDTSevere Thunderstorm WarningOUNLogan28 min
Jun 5, 9:22 PM CDTTornado WarningOUNOklahoma38 min
Jun 5, 9:32 PM CDTSevere Thunderstorm WarningOUNTillman43 min
Jun 5, 9:44 PM CDTSevere Thunderstorm WarningOUNLogan46 min
Jun 5, 9:57 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.